Virginia, 2009

Hail in Virginia, July 1, 2009

July 1, 2009 · NWS MRX · 1 event in 1 county or zone

An isolated strong thunderstorm produced some non-severe hail in Lee County, Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated strong thunderstorm produced some non-severe hail in Lee County, Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 12:17 AM EST, 43 minutes earlier.

Area forecast discussion, Jul 1, 12:17 AM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
117 AM EDT WED JUL 1 2009

.AVIATION...UPPER LOW TRIGGERING THUNDERSTORMS AT TRI AND TYS EARLY
IN THE TAF PERIOD.  MVFR CONDITIONS WILL BE POSSIBLE BRIEFLY AS THE
STORMS PASS AT TYS AND TRI...BUT IT SHOULD REMAIN MAINLY VFR...SO
WILL LEAVE IT VFR AT THE TAF SIGHTS FOR NOW.  VFR CONDITIONS ARE
EXPECTED THROUGH THE TAF PERIOD.  LIGHT WINDS TONIGHT WILL INCREASE
FROM THE WEST AFTER 15Z WITH GUSTS UP TO 18-20KTS EXPECTED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Jun 30, 4:00 AM EST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUN 30 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DMG

In the hours before

Special weather statement, Jul 1, 12:26 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 AM EDT WED JUL 1 2009

TNZ035-036-067>069-082>084-010630-
ANDERSON-BLEDSOE-KNOX-LOUDON-MEIGS-MORGAN-RHEA-ROANE-
126 AM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS WILL AFFECT ANDERSON...BLEDSOE...KNOX...
LOUDON...MEIGS...MORGAN...RHEA AND ROANE COUNTIES THROUGH 230 AM...

AT 123 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER THE NORTHERN CUMBERLAND
PLATEAU...THAT WERE MOVING EAST AT 35 MPH. WINDS UP TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Knoxville radar (KMRX), 59 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
July 1, 1:00 AM EST to 1:05 AM EST
Where
Lee County, 3 mi WSW of Jonesville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.663, -83.150

Nickel size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262556.